Colorado, 2005

Hail in Colorado, April 17, 2005

April 17, 2005 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 12:31 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 17, 12:31 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT SUN APR 17 2005

.DISCUSSION...WELL DEFINED SHORTWAVE IS CURRENTLY MOVING ACROSS EAST
CENTRAL COLORADO. THIS IS PRODUCING A FEW STORMS AND SHOWERS OVER
THE SOUTHERN FORECAST AREA. CAPES RANGE FROM 1000 TO 1500 J/KG EAST
OF THE COLORADO BORDER...AND INHIBITION IS RAPIDLY DECREASING. LOW
LEVEL MOISTURE IS DECENT FOR THIS TIME OF YEAR. SHEAR PARAMETERS ARE
MARGINAL...BUT GOOD ENOUGH FOR A FEW SEVERE STORMS THIS AFTERNOON
AND THIS EVENING. SO...WILL KEEP SCATTERED THUNDERSTORMS IN THE
FORECAST THROUGH MIDNIGHT OVER THE WEST...AND KEEP A MENTION OF
STORMS OVER THE EASTERN ZONES THROUGH THE ENTIRE NIGHT DUE TO LOW
LEVEL JET. WAVE EXITS THE AREA BY MONDAY MORNING...BUT WILL HOLD ON
TO A FEW SHOWERS IN THE EARLY MORNING OVER THE FAR EASTERN ZONES.

SUBSIDENCE AND DRIER AIR WILL MOVE OVER THE WESTERN HALF OF AREA
MONDAY. THERMAL RIDGE WILL PUSH ALONG THE KANSAS/COLORADO BORDER FOR
TEMPERATURES IN THE 80S. DEW POINTS WILL REMAIN IN THE 50S OVER THE
EASTERN HALF...AND WARM TEMPERATURES WILL PRODUCE A MODERATELY
UNSTABLE AIR MASS. FORECASTING THE DRY LINE IS ALWAYS TRICKY...BUT
WILL INDICATE A SLIGHT CHANCE FOR STORMS OVER THE EASTERN HALF.

MODELS ARE IN DECENT AGREEMENT IN BRINGING A COLD FRONT ACROSS THE
HIGH PLAINS TUESDAY. WOULD NOT BE SURPRISED TO SEE MODELS SLOW FROPA
IN SUBSEQUENT RUNS AS GREAT BASIN 500 MB LOW DEEPENS. WILL RAISE
GUIDANCE TEMPERATURES SLIGHTLY. UNCERTAINTY CONTINUES TO BE THE
THEME FROM TUESDAY AFTERNOON THROUGH THE REST OF THE WEEK IN TERMS
OF PRECIPITATION. LONG RANGE MODELS HAVE VARYING SOLUTIONS. PER
DISCUSSION WITH SURROUNDING OFFICES...BEST BET IS TO MAINTAIN
CURRENT FORECASTS THROUGH DAY SEVEN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MENTZER
Hazardous weather outlook, Apr 17, 9:24 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT SUN APR 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1024 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND A THREAT FOR AN ISOLATED TORNADO WILL
DEVELOP LATE THIS AFTERNOON AND LINGER INTO THE EVENING MAINLY WEST
OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH GOODLAND AND TRIBUNE
KANSAS.

LOW LEVEL MOISTURE CONTINUES TO SLOWLY INCREASE ALONG A SURFACE
TROUGH ALONG THE COLORADO KANSAS BORDER. BY MID TO LATE AFTERNOON AN
UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE AREA FROM THE
SOUTHWEST...PROVIDING SUFFICIENT LIFT AND INCREASING WIND SHEAR TO AN
ALREADY MODERATELY UNSTABLE ENVIRONMENT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL INITIATE ALONG THE
SURFACE TROUGH AND MOVE NORTHEAST AT 10 TO 20 MPH. STRONG SOUTHERLY
WINDS AND BETTER SHEAR WILL MOVE INTO THE AREA LATE IN THE DAY. ANY
STORMS THAT CAN MAINTAIN THEMSELVES ALONG THE SURFACE TROUGH OR
BOUNDARY COULD PRODUCE A TORNADO INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL AS TUESDAY AFTERNOON AND
EVENING RESULTING FROM A COLD FRONTAL PASSAGE. FOR MONDAY SEVERE
THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN THIRD OF THE TRI-STATE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EARLY
EVENING.

DDT

In the hours before

Special weather statement, Apr 17, 1:23 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SUN APR 17 2005

COZ092-KSZ027-028-041-042-180400-
CHEYENNE CO-GREELEY-LOGAN-WALLACE-WICHITA-
223 PM MDT (323 PM CDT) SUN APR 17 2005

...SEVERE THUNDERSTORM WATCH #158 IN EFFECT UNTIL 1000 PM MDT
(1100 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#158 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 1000 PM MDT (1100 PM
CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN COLORADO...CHEYENNE

IN KANSAS...GREELEY...LOGAN...WALLACE...WICHITA

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
April 17, 3:44 PM MST
Where
Cheyenne County, 11 mi N of Wild Horse
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
38.983, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444308.